Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 142, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 10, 2003, 1:09 PM CDT for Montgomery County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 1:09 PM CDT (18:09 UTC)
- Expired
- May 10, 2003, 2:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Montgomery County, KS
The radar
The Tulsa radar (KINX), 105 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 11:55 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1867 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 12.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 101809 SVRICT KSC125-101900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 108 PM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTHEAST KANSAS * UNTIL 200 PM CDT. * AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF WANN...OR ABOUT 9 MILES SOUTHWEST OF COFFEYVILLE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR DEARING AROUND 115 PM CDT... NEAR COFFEYVILLE AROUND 120 PM CDT... NEAR LIBERTY AROUND 145 PM CDT... 8 MILES SOUTHEAST OF CHERRYVALE AROUND 200 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MONTGOMERY COUNTY UNTIL 200 PM CDT. LAT...LON 3702 9583 3702 9553 3738 9555 $$ /EKSTER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:00 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 10, 12:00 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1200 PM CDT SAT MAY 10 2003 UPDATED THE ZONES TO FRESHEN UP SEVERE WORDING FOR SOME OF THE AREA. SHARP DRYING WITH DYLINE MOVING THROUGH SOUTH CENTRAL KANSAS ATTM...BUT SFC WINDS VEERING OUT WELL E OF ICT. LINE OF CU ALONG THE WINDSHIFT LINE IS CROPPING UP QUITE QUICKLY FROM AN IOLA/CHAUTAUQUA LINE. CAPES AND SHEAR BOTH HIGH E OF THIS LINE...AND IF STORMS CAN GO BEFORE THE WINDSHIFT LINE EXITS THE CWA...TORNADOES WILL BE POSSIBLE. PDS TOR BOX HAS BEEN ISSUED FOR ALLEN, NEOSHO, LABETTE, MONTGOMERY, WILSON TIL 00Z. THIS WILL NO DOUBT BE CANCELLED EARLY...BUT HAS BEEN ISSUED IN CASE THIS CONVCTN FIRES FAST. AS FOR THE REST OF THE CWA...NO BIG CHANGES TO THE GRIDS/ZONES. EKSTER -------------------------------7AM DISC----------------------------- WE HAVE UPDATED THE GRIDS TO LOWER THE TSRA CHANCES THIS MORNING. IT APPEARS THAT THE ONLY FOCUS FOR CONVECTION THIS MORNING MAY BE ALONG CONVECTIVE OUTFLOWS FROM THE PREVIOUS MCS TRACKING THROUGH NORTHERN MISSOURI. OTHERWISE, ACTIVITY SHOULD REFIRE AGAIN THIS AFTERNOON MAINLY ALONG AND EAST OF THE DRY LINE. LATEST MESOETA/RUC SHOWS THE FRONT/DRY LINE EXITING SOUTHEAST KANSAS BY 00Z. WITH LIMITED CAP IT WILL NOT TAKE MUCH TO SET THINGS OFF IN THAT AREA WITH CAPES ON THE ORDER OF 4000 G/KG. --------------------------------------------------------------------- COX MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE HOW LONG THE CONVECTION WILL LINGER THIS MORNING AND THE POTENTIAL FOR MORE AFTERNOON CONVECTION ALONG AND EAST OF DRY LINE. TODAY: ONGOING CONVECTION CURRENTLY MOVING THROUGH CENTRAL KS WILL CONTINUE TO SURGE NORTHEAST AND EXIT MOST OF THE CWFA BY DAYBREAK. WE MAY SEE SOME WIDELY SCATTERED CONVECTION DEVELOP TO THE SOUTH OF THE SUPERCELL MOVING THROUGH MARION AND BUTLER COUNTIES. HOWEVER, AT THIS TIME IT APPEARS THAT MOST OF THE CONVECTION WILL REMAIN NORTH OF THE CWFA. THE NEXT QUESTION WILL BE HOW FAR EAST THE DRY LINE WILL PROGRESS EAST. MODELS SUGGEST THINGS MAY FIRE AGAIN ALONG THE DRY LINE LATE THIS AFTERNOON IN SOUTHEAST KANSAS. AS A RESULT, WE ARE GOING TO MENTION THE POTENTIAL OF SEVERE STORMS IN THAT REGION DUE TO HIGH CAPE AND STILL DECENT SHEAR. TONIGHT-MONDAY NIGHT: IT SHOULD FINALLY TURN QUIET AS THE UPPER LEVEL WAVE PUSHES INTO THE GREAT LAKES AND ALLOWS FOR HIGH PRESSURE TO BUILD IN. TEMPERATURES WILL BE ON THE COOL SIDE AS TEMPERATURES PLUMMET TO THE LOWER TO MID 40S WITH HIGHS MAINLY IN THE 60S. TUESDAY-FRIDAY: GFS TRIES TO PEEL DOWN AN UPPER LEVEL SYSTEM FROM THE NORTHERN PLAINS INTO THE OHIO VALLEY. THE OTHER MODELS DO NOT REFLECT THIS SCENARIO, BUT THE GFS HAS BEEN THE MOST CONSISTENT WITH THIS FEATURE. AS A RESULT, WE MENTIONED A CHANCE OF TSRA ON TUESDAY AS THE FRONTAL BOUNDARY MOVES THROUGH. THE REMAINDER OF THE FORECAST REMAINS UNCHANGED DUE TO UNCERTAINITY IN THE MODEL SOLUTIONS. FCSTID = 18/COX ICT 77 48 69 42 / 30 10 5 5 HUT 74 46 70 42 / 20 10 5 5 EWK 77 48 69 42 / 30 10 5 5 EQA 78 48 68 43 / 30 10 5 5 WLD 80 50 68 44 / 30 10 5 5 RSL 64 44 68 41 / 30 10 5 5 GBD 66 45 68 41 / 30 10 5 5 SLN 70 46 68 42 / 30 10 5 5 MPR 70 46 68 42 / 30 10 5 5 CFV 81 50 68 45 / 40 10 5 5 CNU 81 49 67 44 / 40 10 5 5 K88 80 50 67 44 / 40 10 5 5 .ICT...NONE.
Hazardous weather outlook, May 10, 11:33 AM CDT, 1 hour 36 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1130 PM CDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THE DRY LINE CURRENTLY SITUATED IN SOUTH CENTRAL KANSAS WILL MOVE EAST THIS AFTERNOON. AS A RESULT, MORE THUNDERSTORMS WILL FIRE ALONG AND EAST OF THIS LINE THIS AFTERNOON WITH SOME OF THE STORMS BECOMING SEVERE. THE AREA OF GREATEST THREAT WILL BE EAST OF AND INCLUDING GREENWOOD, ELK, AND CHAUTAUQUA COUNTIES. THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE IN THESE AREAS. HOWEVER, SOME ISOLATED TORNADOES CANNOT BE RULED OUT...ESPECIALLY IN EXTREME SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WEAK COLD FRONT WILL TRACK THROUGH CENTRAL AND SOUTHEAST KANSAS MONDAY NIGHT AND TUESDAY. THIS FRONT WILL TRIGGER SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE EXACT TRACK OF THE UPPER LEVEL SYSTEM ASSOCIATED WITH THE FRONT IS STILL UNKNOWN. SO STAY TUNED TO LATER STATEMENTS CONCERNING THIS SITUATION. ANOTHER UPPER LEVEL SYSTEM WILL MOVE INTO THE REGION DURING THE MIDDLE OF THE WEEK AND GIVE ANOTHER CHANCE OF THUNDERSTORMS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM MLE
In the hours before
Local storm report, May 10, 7:30 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
730 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM 15 E ARKANSAS CITY KS .75 INCH HAIL
05/09/03 COWLEY REPORTED BY LAW
ENFORCEMENT
1005 PM IOLA KS .88 INCH HAIL
05/09/03 ALLEN REPORTED BY TRAINED
E-SPOTTER
0113 AM HUTCHINSON KS .75 INCH HAIL
05/10/03 RENO REPORTED BY TRAINED
E-SPOTTER
0125 AM 4 SW HUTCHINSON KS 1.75 INCH HAIL
05/10/03 RENO REPORTED BY EMERGENCY
MANAGER
0155 AM 5 W HESSTON KS 1.75 INCH HAIL
05/10/03 HARVEY REPORTED BY LAW
ENFORCEMENT
0200 AM 3 N HESSTON KS 1.00 INCH HAIL
05/10/03 HARVEY REPORTED BY TRAINED
SPOTTER
0228 AM 4 E WALTON KS 1.00 INCH HAIL
05/10/03 HARVEY REPORTED BY TRAINED
SPOTTER
0206 AM 1 SE MOUNDRIDGE KS 1.00 INCH HAIL
05/10/03 MCPHERSON REPORTED BY TRAINED
SPOTTER
0259 AM BURNS KS WIND DAMAGE
05/10/03 MARION AMATEUR RADIO REPORTED
POWER LINES DOWNED.
0242 AM ELBING KS 60 MPH TSTM WIND GUST
05/10/03 BUTLER REPORTED BY LAW
ENFORCEMENT.
0305 AM BURNS KS TORNADO
05/10/03 MARION LAW ENFORCEMENT REPORTED
TREES UPROOTED, INCLUDING
ONE WITH 36 INCH DIAMETER
TRUNK, AND SECOND THAT FELL
ONTO HOUSE. POWER LINES
DOWNED, POWER POLES LEANING
SHARPLY, ONE OUTBUILDING
PARTIALLY UNROOFED WITH
SECTION OF ROOFING IMPALED
INTO NEARBY BUILDING.
ESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 58 min |
| May 9, 8:51 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 39 min |
| May 9, 10:00 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 30 min |
| May 10, 12:37 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 23 min |
| May 10, 1:12 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 48 min |
| May 10, 1:20 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 55 min |
| May 10, 1:48 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 42 min |
| May 10, 2:13 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 47 min |
| May 10, 2:23 AM CDT | Tornado Warning | ICT | Harvey | 52 min |
| May 10, 2:32 AM CDT | Tornado Warning | ICT | Butler | 58 min |
| May 10, 2:55 AM CDT | Tornado Warning | ICT | Chase, Marion | 65 min |
| May 10, 1:53 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.